Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 4:08 PM CDT for Henry County, Whiteside County, Illinois. It was in force for 37 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 4:08 PM CDT (21:08 UTC)
- Expired
- May 13, 2008, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:25 PM CDT | HAIL 1 | Prophetstown, IL | QUARTER SIZE HAIL IN PROPHETSTOWN FROM CITY ESDA COORDINATOR. TIME ESTIMATED. |
| May 13, 4:30 PM CDT | HAIL 1 | Nne Prophetstown, IL | NICKEL TO QUARTER SIZE HAIL. |
| May 13, 4:41 PM CDT | HAIL 0.25 | Sterling, IL | |
| May 13, 4:44 PM CDT | HAIL 0.75 | 1 Nw Sterling, IL | |
| May 13, 4:45 PM CDT | HAIL 0.88 | Sterling, IL | |
| May 13, 4:48 PM CDT | HAIL 1 | Sterling, IL | DIME TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 132108
SVRDVN
ILC073-195-132145-
/O.NEW.KDVN.SV.W.0037.080513T2108Z-080513T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT TUE MAY 13 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL HENRY COUNTY IN NORTHWEST ILLINOIS...
WHITESIDE COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 445 PM CDT.
* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR ERIE...OR 17 MILES EAST OF
EAST MOLINE...AND MOVING NORTHEAST AT 47 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PROPHETSTOWN AROUND 420 PM CDT...
EMERSON AROUND 435 PM CDT...
STERLING AND ROCK FALLS AROUND 440 PM CDT...
THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 14 AND 42.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4192 8990 4188 8966 4161 8966 4155 9013
4172 9018
TIME...MOT...LOC 2108Z 235DEG 41KT 4160 9009
$$
SHEETS3 follow-up statements
000
WWUS53 KDVN 132122
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT TUE MAY 13 2008
ILC073-132130-
/O.CAN.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
HENRY IL-
420 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HENRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL
HAS MOVED OUT OF THE WARNED AREA THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
HOWEVER...ADDITIONAL THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE
AREA. THESE MAY BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
DOWNPOURS.
LAT...LON 4161 9006 4173 9009 4192 8990 4191 8982
4190 8982 4190 8977 4188 8965 4165 8965
4162 8966
TIME...MOT...LOC 2120Z 235DEG 40KT 4167 8995
$$
ILC195-132145-
/O.CON.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
420 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WHITESIDE COUNTY...
AT 416 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
NEAR PORTLAND CORNERS...OR 11 MILES SOUTH OF MORRISON...MOVING
NORTHEAST AT 46 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LYNDON AROUND 425 PM CDT...
ROUND GROVE AROUND 430 PM CDT...
COMO...GALT...EMERSON AND AGNEW AROUND 435 PM CDT...
STERLING...GRIMES ADDITION...ROCK FALLS AND WHITESIDE COUNTY
AIRPORT AROUND 440 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4161 9006 4173 9009 4192 8990 4191 8982
4190 8982 4190 8977 4188 8965 4165 8965
4162 8966
TIME...MOT...LOC 2120Z 235DEG 40KT 4167 8995
$$
SHEETS000
WWUS53 KDVN 132137
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT TUE MAY 13 2008
ILC195-132145-
/O.CON.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
436 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL WHITESIDE COUNTY...
AT 430 PM CDT...A TRAINED SPOTTER REPORTED A QUARTER SIZED HAIL IN
THE CITY OF PROPHESTOWN. AT 435 PM...DOPPLER RADAR INDICATED THIS
WAS STORM NEAR COMO...OR NEAR ROCK FALLS...MOVING NORTHEAST AT 46
MPH.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4167 8989 4179 8990 4190 8975 4188 8966
4186 8964 4177 8966 4175 8964 4174 8966
4172 8964 4170 8966 4167 8964
TIME...MOT...LOC 2136Z 235DEG 40KT 4177 8975
$$
SHEETS000
WWUS53 KDVN 132148
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT TUE MAY 13 2008
ILC195-132154-
/O.EXP.KDVN.SV.W.0037.000000T0000Z-080513T2145Z/
WHITESIDE IL-
444 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WHITESIDE COUNTY
EXPIRED AT 445 PM CDT...
AT 444 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZED HAIL MOVING INTO THE CITIES OF
STERLING AND ROCK FALLS. THIS STORM HAS MOVED OUT OF THE CENTRAL
PORTIONS OF WHITESIDE COUNTY AND THE WARNING FOR THAT AREA HAS BEEN
ALLOWED TO EXPIRE. THIS WARNING HAS BEEN REPLACED BY A NEW SEVERE
THUNDERSTORM WARNING THAT WILL BE IN EFFECT FOR NORTHEAST WHITESIDE
COUNTY UNTIL 5 PM.
LAT...LON 4167 8989 4179 8990 4190 8975 4188 8966
4186 8964 4177 8966 4175 8964 4174 8966
4172 8964 4170 8966 4167 8964
TIME...MOT...LOC 2144Z 235DEG 40KT 4180 8963
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 13, 2:52 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 PM CDT TUE MAY 13 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL MOVE THROUGH THE REGION. && .DISCUSSION... COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES. HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY NIGHT. FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE. THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN RIDGE. GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY CURRENTLY LOOKS DRY. ...08... && .AVIATION... A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 13, 4:45 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Local storm report, May 13, 2:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 N MUSCATINE 41.45N 91.07W
05/13/2008 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
PEA SIZE HAIL AND LARGER ALONG HIGHWAY 61.
0234 PM HAIL MUSCATINE 41.42N 91.07W
05/13/2008 M0.75 INCH MUSCATINE IA TRAINED SPOTTER
HAIL FELL NEAR WEED CITY PARK
&&
TERRYSLocal storm report, May 13, 2:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL MUSCATINE 41.42N 91.07W
05/13/2008 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 2:58 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL NE ADAIR 40.42N 90.50W
05/13/2008 M1.00 INCH MCDONOUGH IL TRAINED SPOTTER
MANY HAIL STONES RANGING FROM PEA...UP TO 1 INCH IN
DIAMETER.
&&
JDHLocal storm report, May 13, 3:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BETTENDORF 41.56N 90.48W
05/13/2008 E0.25 INCH SCOTT IA TRAINED SPOTTER
AT GRANT STREET AND I-74
0300 PM HAIL LE CLAIRE 41.60N 90.36W
05/13/2008 E0.25 INCH SCOTT IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
TERRYSLocal storm report, May 13, 3:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL 1 W ILLINOIS CITY 41.40N 90.92W
05/13/2008 E0.75 INCH ROCK ISLAND IL TRAINED SPOTTER
0306 PM HAIL DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/13/2008 E0.50 INCH SCOTT IA NWS EMPLOYEE
&&
TERRYSLocal storm report, May 13, 3:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MOLINE 41.49N 90.49W
05/13/2008 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
HAIL FELL NEAR THE SOUTH PARK MALL
0330 PM HAIL 2 E EAST MOLINE 41.51N 90.38W
05/13/2008 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
TERRYSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
| May 13, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 34 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 17 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.